Michigan, 2003

Ice Storm in Michigan, April 3 to 5, 2003

April 3 to 5, 2003 · NWS GRR · 17 events in 17 counties and zones

A major ice storm affected much of southern lower Michigan, causing hundreds of thousands of people to lose power. The weight of the ice brought down thousands of trees and limbs and hundreds of power lines.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.9 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A major ice storm affected much of southern lower Michigan, causing hundreds of thousands of people to lose power. The weight of the ice brought down thousands of trees and limbs and hundreds of power lines. Many people across the area lost power for several days and some people who live in outlying areas were without power for a week. The ice storm resulted in several million dollars worth of damage across the area.The ice storm came in three stages. The first period of freezing rain during the afternoon hours of the 3rd resulted in up to a quarter of an inch of ice across Osceola and Isabella counties, in central lower Michigan. The second period of freezing rain came during the nighttime hours of the 3rd into the morning hours of the 4th, when ice accumulations of a quarter to three quarters of an inch occurred across much of central lower Michigan, north of Grand Rapids.The heaviest period of freezing rain with thunderstorms came during the very late afternoon and evening hours, with the counties in the vicinity of I-96 receiving the heaviest ice accumulation. Up to an inch of ice was reported in the Lansing area, and numerous reports of a quarter to as much as an inch of ice were received in the vicinity of I-96. This was one of the biggest ice storms to affect lower Michigan in the last 50 years. When all was said and done with, most counties across central and southern lower Michigan ended up receiving a total of at least a half an inch of ice, with reports of total ice accumulation of an inch quite common, and even up to near an inch and a half of ice in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 3, 4:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 4:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EST THU APR 3 2003

EXTREMELY COMPLICATED FORECAST SETTING UP. SURFACE FRONT HAS SLIPPED
SOUTH OF THE STATE AND SHALLOW COLD AIR MASS HAS REALLY POURED IN
ACROSS THE CWFA. THE COLD AIR FEED FROM THE NORTHEAST AROUND THE
SURFACE HIGH IN SRN CANADA IS QUITE IMPRESSIVE AS TEMPERATURES NORTH
OF LAKE HURON ARE IN THE SINGLE DIGITS. MEANWHILE THE H8 WARM FRONT
IS STILL SITUATED MUCH FARTHER NORTH ACROSS CENTRAL LWR MI WITH
TEMPS AROUND 10C OVER SRN LWR MI. THIS CREATES SOME REALLY
INTERESTING LOOKING THERMAL PROFILES ACROSS THE CWFA...WITH A
SHALLOW STABLE LAYER NEAR THE SURFACE...A STRONG INVERSION FROM THE
SURFACE TO 3K FEET...THEN A RATHER UNSTABLE LOOKING PROFILE ABOVE 3K
FT. SURFACE BASED INSTABILITY WILL LIKELY BE NON-EXISTENT
TODAY AND TONIGHT WITH THE SURFACE FRONT REMAINING JUST TO OUR
SOUTH. HOWEVER...850 MB LIFTED INDICES ARE PROGGED TO BE FROM ZERO
TO -3 AND TSTMS WILL STILL BE A PRETTY GOOD BET.

SHORTWAVE MOVING NORTHEAST FROM IOWA WILL AFFECT SW MI BY THIS
AFTERNOON. WILL START WITH CHANCE POPS THIS MORNING...THEN LIKELY BY
AFTERNOON. AM CONCERNED ABOUT THE POSSIBILITY OF FREEZING RAIN IN
THE NRN PORTION OF THE CWFA WHERE SFC TEMPS ARE CURRENTLY AROUND 30.
HOWEVER WILL COUNT ON A RISE OF A FEW DEGREES BY THE TIME THE BULK
OF THE PCPN ARRIVES AND HOLD OFF ON ANY ADVISORIES FOR NOW. SVR WX
WILL ALSO BE A CONCERN THIS AFTERNOON IN THE SRN CWFA JUST NORTH OF
THE SURFACE BOUNDARY AS H5 JET STREAK OF 60 KNOTS PULLS THROUGH.

SUB-FREEZING SURFACE TEMPERATURES ARE PROGGED TONIGHT OVER THE
NORTHEAST HALF OF THE CWFA AS BANDS OF CONVECTIVE PCPN CONTINUE TO
AFFECT THE AREA. THE H8 JET STRENGTHENS TO 40-50 KNOTS WITH
ADDITIONAL SHORTWAVES PROGGED TO RIDE THROUGH THE AREA. PRECIPITABLE
WATERS RISE TO ABOUT 1.25 WITH SOUTHWEST FLOW... SO MOISTURE NOT A
PROBLEM AT ALL. THERE IS CERTAINLY A POTENTIAL FOR MORE THAN A
QUARTER INCH OF ICE ACCUMULATION SO WILL POST A WATCH NORTH OF
INTERSTATE 96.

MORE WINTER WEATHER EXPECTED FRIDAY AND FRIDAY NIGHT AS SHALLOW COLD
AIR REMAINS IN PLACE AND ADDITIONAL WAVES RIDE ALONG THE FRONT. THE
GFS AND ECMWF ARE SLOWER THAN THE ETA IN BRINGING THE MAIN AND FINAL
WAVE THROUGH ON FRIDAY NIGHT VS FRIDAY. SHOULD THIS SOLUTION
VERIFY...SOME SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE FRIDAY
NIGHT AND MAY NEED TO EXTEND THE WATCH.

MEADE

EXTENDED FORECAST DISCUSSION...
NEGATIVE TILTED TROF WILL EXIT THE REGION ON SATURDAY.  WILL KEEP
THE MENTION OF SOME SNOW OR MIXED RAIN AND SNOW FOR EARLY
SATURDAY...BUT WILL KEEP POPS LOW.  CLEARING SHOULD FINALLY OCCUR
OVERNIGHT AS A SURFACE RIDGE SLIDES IN.  FEB-LIKE TEMPS COULD RESULT
IN AREAS THAT RECEIVED A FRESH COAT OF SNOW.

BY SUNDAY A WARM FRONT SETS UP OVER THE OHIO VALLEY.  STRONG OVER
RUNNING WILL SPREAD CLOUDS ACROSS THE CWA FROM SOUTH TO NORTH.  THE
MOISTURE SHOULD CONTINUE TO INCREASE WITH SNOW MOVING BACK INTO THE
REGION LATE SUNDAY.  MUCH OF THE PCPN SHOULD CHANGE OVER THE RAIN ON
MONDAY WITH TEMPS RISING INTO THE LOWER 40S.

INTO MID WEEK MUCH OF THE EASTERN U.S. SHOULD BE UNDER A LARGE
SURFACE RIDGE WITH A WARM FRONT DRIFTING ACROSS THE U.S/CANADIAN
BORDER.  WILL GO WITH DRY CONDITIONS AND INDICATE A GRADUAL WARMING
TREND...BACK TO NEAR NORMAL TEMPS BY WEDNESDAY.

JK

.GRR...WINTER STORM WATCH TONIGHT AND FRIDAY FOR THE POSSIBILITY OF
       SIGNIFICANT ICE ACCUMULATIONS...COUNTIES NORTH OF INTERSTATE
       96.
Hazardous weather outlook, Apr 3, 6:55 AM EST, 3 hours 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT SOUTH
OF INTERSTATE 96. THE PRIMARY THREAT WILL BE LARGE HAIL OF THREE
QUARTERS OF AN INCH IN DIAMETER OR GREATER. STORM MOVEMENT WILL BE
TO THE EAST AT AROUND 40 MPH.

A WINTER STORM WATCH IS IN EFFECT TONIGHT FOR AREAS NORTH OF
INTERSTATE 96. A SHALLOW LAYER OF BELOW FREEZING TEMPERATURES WILL
BE TRAPPED NEAR THE SURFACE...WHILE WARMER AIR REMAINS IN PLACE
ALOFT.  SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE AND SOME
THUNDER AND LIGHTNING COULD EVEN ACCOMPANY SOME OF THE HEAVIER
FREEZING RAIN SHOWERS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SHALLOW COLD AIR IS EXPECTED TO STAY IN PLACE THROUGH FRIDAY
WHICH COULD RESULT IN A PROLONGED PERIOD OF FREEZING RAIN.  ICE
ACCUMULATIONS COULD EXCEED ONE QUARTER OF AN INCH IN THE WATCH AREA
BY FRIDAY EVENING. HAZARDOUS WINTER WEATHER MAY CONTINUE INTO FRIDAY
NIGHT AS WELL. THE POTENTIAL EXISTS FOR ADDITIONAL SNOW AND ICE
ACCUMULATIONS AS YET ANOTHER ROUND OF HEAVIER PRECIPITATION MOVES
THROUGH SOUTHWEST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 ice storm. Local standard time, as filed.

Ice Storm, Mason

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Mason forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Ice Storm, Lake

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Lake forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Ice Storm, Osceola

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Osceola forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Clare

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Clare forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Ice Storm, Oceana

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Oceana forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Ice Storm, Newaygo

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Newaygo forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Ice Storm, Mecosta

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Mecosta forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Isabella

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Isabella forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Ice Storm, Muskegon

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Muskegon forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Ice Storm, Montcalm

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Montcalm forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Ice Storm, Gratiot

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Gratiot forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Ice Storm, Ottawa

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Ottawa forecast zone
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Ice Storm, Kent

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Kent forecast zone
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Ice Storm, Ionia

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Ionia forecast zone
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Ice Storm, Clinton

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Clinton forecast zone
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Ice Storm, Eaton

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Eaton forecast zone
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Ice Storm, Ingham

When
April 3, 10:00 AM EST to April 5, 7:00 AM EST
Where
Ingham forecast zone
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350869, 5350870, 5350871, 5350872, 5350873, 5350874, 5350875, 5350876, 5350877, 5350878, 5350879, 5350880, 5350881, 5350882, 5350883, 5350973, 5350974.